Alert archive / Missouri / Red Flag Warnings in 2014

Red Flag Warning 5, NWS Kansas City, MO

March 10, 20145 counties in Missouri; Linn County, Miami County, Kansas

NWS Kansas City, MO issued this red flag warning at Mar 10, 2014, 9:49 AM CDT for 5 counties in Missouri; Linn County, Miami County, Kansas. It took effect at Mar 10, 2014, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2014, 9:49 AM CDT (14:49 UTC)
In effect from
Mar 10, 2014, 12:00 PM CDT
Expired
Mar 10, 2014, 6:00 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO

Counties Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO, Henry County, MO, Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 35 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 2.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2846 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

265 
WWUS83 KEAX 101449
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
949 AM CDT MON MAR 10 2014

...RED FLAG WARNING FOR PORTIONS OF EAST CENTRAL KANSAS INTO WEST
CENTRAL MISSOURI...

KSZ057-060-MOZ043>045-053-054-102300-
/O.NEW.KEAX.FW.W.0005.140310T1700Z-140310T2300Z/
MIAMI-LINN KS-CASS-JOHNSON MO-PETTIS-BATES-HENRY-
949 AM CDT MON MAR 10 2014

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR LOW
AFTERNOON RELATIVE HUMIDITY AND BREEZY SOUTHWEST WINDS FOR FIRE 
WEATHER ZONES 043...044...045...053...054...057 AND 060...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A RED FLAG WARNING FOR LOW AFTERNOON RELATIVE HUMIDITY AND
BREEZE SOUTHWEST WINDS...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS
EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 057 MIAMI AND 
  FIRE WEATHER ZONE 060 LINN KS. IN MISSOURI...FIRE WEATHER ZONE 
  043 CASS...FIRE WEATHER ZONE 044 JOHNSON MO...FIRE WEATHER 
  ZONE 045 PETTIS...FIRE WEATHER ZONE 053 BATES AND FIRE WEATHER 
  ZONE 054 HENRY.

* WINDS...15 TO 25 MPH WINDS WITH GUSTS UP TO 30 MPH.

* TIMING...LATE THIS MORNING AND THROUGH LATE THIS AFTERNOON.

* RELATIVE HUMIDITY...WILL RANGE FROM 20 TO 25 PERCENT.

* TEMPERATURES...WILL RANGE FROM 70 TO 75 DEGREES.

* IMPACTS...ANY FIRES...PARTICULARLY OVER GRASSY AREAS...WILL HAVE
  HIGH PROBABILITY OF SPREADING RAPIDLY FROM SOUTHWEST TO NORTHEAST.
  OUTDOOR BURNING SHOULD BE AVOIDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

BLAIR
1 follow-up statement
833 
WWUS83 KEAX 102257
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 PM CDT MON MAR 10 2014

...CONDITIONS PROMOTING DANGEROUS FIRE BEHAVIOR WILL IMPROVE AS THE EVENING
PROGRESSES...

KSZ057-060-MOZ043>045-053-054-110000-
/O.EXP.KEAX.FW.W.0005.000000T0000Z-140310T2300Z/
MIAMI-LINN KS-CASS-JOHNSON MO-PETTIS-BATES-HENRY-
557 PM CDT MON MAR 10 2014

...RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING FOR LOW
AFTERNOON RELATIVE HUMIDITY AND BREEZY SOUTHWEST WINDS FOR FIRE
WEATHER ZONES 043...044...045...053...054...057 AND 060...

AS SUNSET APPROACHES EXPECT TEMPERATURES TO DECLINE. TEMPERATURES OVER THE
NEXT FEW HOURS WILL DROP INTO THE 60S...CAUSING RH VALUES TO INCREASE
INTO THE 30 TO 40 PERCENT RANGE AS THE EVENING PROGRESSES. WINDS
WILL ALSO BECOME LIGHTER ONCE THE SUN GOES DOWN. SOUTHWEST WINDS
BETWEEN 20 AND 30 MPH PRESENT THROUGH THE DAY WILL ULTIMATELY DROP
TO AROUND 10 MPH WITHIN THE NEXT HOUR OR TWO. WITH THE RH VALUES
INCREASING THROUGH THE EVENING AND WINDS GRADUALLY DIMINISHING AFTER
SUNSET WILL LET THE FIRE WEATHER WARNING EXPIRE AT 6 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Mar 10, 6:21 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Mar 10, 6:21 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
621 AM CDT Mon Mar 10 2014

.DISCUSSION...
Issued at 340 AM CDT MON MAR 10 2014

Today - Tuesday: nice to finally be able to talk about warm weather
for a change. A nearly zonal flow pattern aloft combined with a
pronounced west to southwest boundary layer winds should yield our
warmest day of this winter season. The resulting downslope component
in the boundary layer winds will allow 925mb temperatures of 16C-18C
to overspread the CWA today. Sunday max temperatures within this
temperature range were in the lower to mid 70s and believe we'll see
similar readings today, even with the high clouds present.

The southern half of the CWA should be able to eke out one more day
of 70 degree weather before a cold front drops south through the CWA
in the afternoon. North of the front temperatures will be 15-20
degrees colder. A shortwave currently moving into the Pacific
Northwest will track east through the Central Rockies on Tuesday. A
developing southerly low level jet will pull modest amounts of low
level moisture northward into central MO. Inspection of NAM BUFR
soundings shows some narrow CAPE of several hundred J/kg by
afternoon within the warm sector. This may be sufficient to support
a few convective cells so feel justified in mentioning slight chance
of thunder within the warm sector on Tuesday afternoon.

Tuesday Night: May have a brief bout of winter weather during the
night as a second shortwave over central Canada dives southward
through the Upper Mississippi River Valley and enhances lift within
a post-frontal baroclinic band. Boundary layer temperatures will
remain well above the freezing mark for the first half of the night
for all rain. However, the thermal profile shows the pronounced
low-level warm nose will likely be eradicated during the night
allowing for a gradual phase transition to a rain/snow mix and
eventually all snow. Hard to say if ground temperatures will be cold
enough to allow for much snow accumulation. Best bet for measurable
snowfall favors the northeastern counties.

Wednesday - Friday: Modified northwest flow with a weak shortwave
passing just north of the CWA. Moderate cold air advection will be
somewhat offset by plenty of sunshine on Wednesday. However, below
average temperatures are a near certainty. Fortunately this will be
short-lived as southerly flow returns by Thursday with above average
temperatures both Thursday and Friday. The above noted shortwave
passing north of the CWA on Friday will be accompanied by a weak cold
front which will pass through the CWA. Airmass looks rather dry so
will leave PoPs for now.

Saturday - Sunday: This will be the period most likely to contain
the next potentially significant precipitation event. GFS and ECMWF
show a rather robust positively tilted upper trough diving southeast
through the Rockies on Saturday. Both models try to close off the
bottom of the upper trough into a closed low. However, much
uncertainty exists on whether or not this will occur and if so how
far south does it finally happen. There remains a pretty decent
spread on where precipitation is generated so for now will use the
blended model approach which favors 30-40% PoPs and a return to
below average temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 620 AM CDT MON MAR 10 2014

Winds aloft have weakened overnight and LLWS is no longer a concern.
So, VFR conditions expected under a benign pattern.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...MJ
AVIATION...MJ
Hazardous weather outlook, Mar 10, 5:59 AM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 AM CDT MON MAR 10 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
559 AM CDT MON MAR 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SNOW IS POSSIBLE LATE
 TUESDAY NIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

Nearby

Red Flag Warnings in Missouri, 2014Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.